Alert archive / South Dakota / High Wind Warnings in 2014

High Wind Warning 2, NWS Rapid City, SD

January 13, 20146 counties in South Dakota

NWS Rapid City, SD issued this high wind warning at Jan 13, 2014, 3:43 AM MST for 6 counties in South Dakota. It took effect at Jan 13, 2014, 11:00 AM MST. It was in force for 12 hr. 23 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 13, 2014, 3:43 AM MST (10:43 UTC)
In effect from
Jan 13, 2014, 11:00 AM MST
Expired
Jan 13, 2014, 10:36 PM MST
In force
12 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 2:28 PM MSTSNOW 24 Nnw Nemo, SD
Jan 13, 2:29 PM MSTHEAVY SNOW 61 W O'Neil Pass, SD
Jan 13, 2:35 PM MSTHEAVY SNOW 81 Sse Deerfield Reservo, SD
Jan 13, 3:37 PM MSTNON-TSTM WND GST 611 N Buffalo, SDMEASURED AT THE BUFFALO ASOS K2WX
Jan 13, 3:56 PM MSTNON-TSTM WND GST 5727 Wnw Castle Rock, SDMEASURED AT THE INDIAN BUTTE RAWS
Jan 13, 4:00 PM MSTNON-TSTM WND GST 6312 Wsw Castle Rock, SDMEASURED AT THE CASTLE ROCK RWIS SITE
Jan 13, 4:10 PM MSTNON-TSTM WND GST 5512 Nw Downtown Belle Fo, SD
Jan 13, 4:30 PM MSTNON-TSTM WND GST 571 E Mud Butte, SD
Jan 13, 5:00 PM MSTHIGH SUST WINDS 4412 Nw Downtown Belle Fo, SDMEASURED BY THE BELLE FOURCHE RWIS
Jan 13, 5:00 PM MSTHIGH SUST WINDS 4412 Nw Downtown Belle Fo, SDMEASURED BY THE BELLE FOURCHE RWIS
Jan 13, 5:19 PM MSTNON-TSTM WND GST 551 E Downtown Rapid City, SDPEAK WIND SO FAR
Jan 13, 5:57 PM MSTHEAVY SNOW 61 Sse Deerfield Reservo, SDVISIBILITY OF LESS THAN 1/4 MI AT TIMES
Jan 13, 5:57 PM MSTHEAVY SNOW 81 Sse Deerfield Reservo, SDSNOW AMOUNT CORRECTED...NOT MUCH MORE THAN EARLIER TODAY...VISIBILITY OF LESS THAN 1/4 MI AT TIMES
Jan 13, 6:00 PM MSTSNOW 29 Sw Downtown Spearfish, SDMIX ON AND OFF THROUGHOUT THE DAY
Jan 13, 6:30 PM MSTNON-TSTM WND GST 5514 Ssw Reva, SDSLIM BUTTES RWIS
Jan 13, 6:42 PM MSTNON-TSTM WND GST 68Rapid City Airport, SDMEASURED AT THE RAPID CITY AIRPORT KRAP
Jan 13, 7:30 PM MSTNON-TSTM WND GST 601 E Mud Butte, SDSUSTAINED WIND OF 47 MPH
Jan 13, 8:30 PM MSTNON-TSTM WND GST 583 Wnw Wasta, SDMEASURED AT THE WASTA RWIS
Jan 13, 8:30 PM MSTNON-TSTM WND GST 583 Wnw Wasta, SDMEASURED AT THE WASTA RWIS
Jan 13, 8:50 PM MSTNON-TSTM WND GST 58Ellsworth Afb, SD
Jan 13, 8:56 PM MSTNON-TSTM WND GST 611 E Downtown Rapid City, SD
Jan 13, 9:18 PM MSTNON-TSTM WND GST 601 W Box Elder, SDMEASURED AT THE ELLSWORTH RWIS
Jan 13, 9:20 PM MSTNON-TSTM WND GST 598 S Wall, SDMEASURED AT THE PINNACLES RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2014-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2014-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WWUS73 KUNR 131043
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
343 AM MST MON JAN 13 2014

...STRONG WINDS EXPECTED TODAY AND TONIGHT NIGHT...

.A STRONG LOW PRESSURE SYSTEM WILL CROSS THE AREA TODAY...
CREATING VERY GUSTY WINDS ACROSS MOST OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. THE STRONG WINDS WILL LIKELY CONTINUE
THROUGH MUCH OF TONIGHT. SOME AREAS OF NORTHWEST SOUTH DAKOTA WILL
SEE WINDS GUSTS TO 60 MPH. 

SDZ029-WYZ054>056-058-071-131145-
/O.CAN.KUNR.HW.A.0001.140113T1800Z-140114T1200Z/
SOUTHERN BLACK HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-NORTHEASTERN CROOK-
INCLUDING THE CITIES OF...CUSTER...GILLETTE...WRIGHT...
MOORCROFT...HULETT...NEWCASTLE...COLONY
343 AM MST MON JAN 13 2014

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH
WIND WATCH.

SNOW AND STRONG WINDS WILL CREATE HAZARDOUS DRIVING CONDITIONS
TONIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE SNOW
AND BLOWING SNOW. 

$$

SDZ001-002-012-013-025-026-031-072-073-131845-
/O.UPG.KUNR.HW.A.0001.140113T1800Z-140114T1200Z/
/O.NEW.KUNR.HW.W.0002.140113T1800Z-140114T1200Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...WALL...STURGIS...
UNION CENTER
343 AM MST MON JAN 13 2014

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST
TUESDAY. 

* TIMING...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP LATE
  THIS MORNING AND AFTERNOON...AND CONTINUE THROUGH TONIGHT.

* WINDS...NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60
  MPH ARE POSSIBLE.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ014-027-030-032-041>044-046-047-049-074-131845-
/O.UPG.KUNR.HW.A.0001.140113T1800Z-140114T1200Z/
/O.NEW.KUNR.WI.Y.0003.140113T2100Z-140114T1200Z/
ZIEBACH-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-HAAKON-FALL RIVER-
SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...DUPREE...EDGEMONT...HOT SPRINGS...
FOLSOM...PHILIP...ARDMORE...OELRICHS...PINE RIDGE...KYLE...
KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER...HERMOSA
343 AM MST MON JAN 13 2014 /443 AM CST MON JAN 13 2014/

...WIND ADVISORY IN EFFECT FROM 2 PM MST /3 PM CST/ THIS
AFTERNOON TO 5 AM MST /6 AM CST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM MST /3 PM CST/ THIS
AFTERNOON TO 5 AM MST /6 AM CST/ TUESDAY. 

* TIMING...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP THIS
  AFTERNOON AND CONTINUE THROUGH TONIGHT.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50
  MPH ARE POSSIBLE.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
3 follow-up statements
500 
WWUS73 KUNR 131613
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
913 AM MST MON JAN 13 2014

...STRONG WINDS EXPECTED TODAY AND TONIGHT NIGHT...

.A STRONG LOW PRESSURE SYSTEM WILL CROSS THE AREA TODAY...
CREATING VERY GUSTY WINDS ACROSS MOST OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. THE STRONG WINDS WILL LIKELY CONTINUE
THROUGH MUCH OF TONIGHT. SOME AREAS OF NORTHWEST SOUTH DAKOTA
WILL SEE WINDS GUSTS TO 60 MPH.

SDZ001-002-012-013-025-026-031-072-073-140015-
/O.CON.KUNR.HW.W.0002.140113T1800Z-140114T1200Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...WALL...STURGIS...
UNION CENTER
913 AM MST MON JAN 13 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY.

* TIMING...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP THIS
  AFTERNOON...AND CONTINUE THROUGH TONIGHT.

* WINDS...NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 
  60 MPH ARE POSSIBLE. 

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ014-027-030-032-041>044-046-047-049-074-140015-
/O.CON.KUNR.WI.Y.0003.140113T2100Z-140114T1200Z/
ZIEBACH-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-HAAKON-FALL RIVER-
SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...DUPREE...EDGEMONT...HOT SPRINGS...
FOLSOM...PHILIP...ARDMORE...OELRICHS...PINE RIDGE...KYLE...
KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER...HERMOSA
913 AM MST MON JAN 13 2014 /1013 AM CST MON JAN 13 2014/

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM MST /3 PM CST/ THIS
AFTERNOON TO 5 AM MST /6 AM CST/ TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 PM MST /3 PM CST/ THIS
AFTERNOON TO 5 AM MST /6 AM CST/ TUESDAY.

* TIMING...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP THIS 
  AFTERNOON AND CONTINUE THROUGH TONIGHT. 

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 
  50 MPH ARE POSSIBLE. 

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
670 
WWUS73 KUNR 132137
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MST MON JAN 13 2014

...STRONG WINDS EXPECTED THROUGH TONIGHT...

.A STRONG LOW PRESSURE SYSTEM CROSSING THE AREA WILL CREATE GUSTY
WINDS ACROSS MOST OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA.
SOME AREAS OF NORTHWEST SOUTH DAKOTA WILL SEE WINDS GUSTS TO 60
MPH...WITH MOST OTHER AREAS GUSTING TO 50 MPH.

SDZ001-002-012-013-025-026-031-072-073-140545-
/O.CON.KUNR.HW.W.0002.000000T0000Z-140114T1200Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...WALL...STURGIS...
UNION CENTER
237 PM MST MON JAN 13 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY.

* TIMING...STRONG NORTHWEST WINDS WILL DEVELOP LATE THIS AFTERNOON
  AND EVENING...AND CONTINUE THROUGH TONIGHT.

* WINDS...NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60
  MPH ARE EXPECTED.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ014-027-030-032-041>044-046-047-049-074-140545-
/O.CON.KUNR.WI.Y.0003.000000T0000Z-140114T1200Z/
ZIEBACH-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-HAAKON-FALL RIVER-
SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...DUPREE...EDGEMONT...HOT SPRINGS...
FOLSOM...PHILIP...ARDMORE...OELRICHS...PINE RIDGE...KYLE...
KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER...HERMOSA
237 PM MST MON JAN 13 2014 /337 PM CST MON JAN 13 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /6 AM CST/
TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /6 AM CST/
TUESDAY.

* TIMING...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP LATE
  THIS AFTERNOON AND EVENING...AND CONTINUE THROUGH TONIGHT.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 
  50 MPH ARE EXPECTED. 

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
762 
WWUS73 KUNR 140536
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 PM MST MON JAN 13 2014

...GUSTY NORTHWEST WINDS WILL CONTINUE...

.A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO SUPPORT GUSTY
NORTHWEST WINDS ACROSS THE REGION TONIGHT. EXPECT SUSTAINED WINDS
OF 20 TO 30 MPH WITH GUSTS TO AROUND 55 MPH. THE STRONGEST WINDS
WILL BE ON THE NORTHWEST SOUTH DAKOTA PLAINS.

SDZ001-002-012-013-025-026-031-072-073-141200-
/O.CAN.KUNR.HW.W.0002.000000T0000Z-140114T1200Z/
/O.EXA.KUNR.WI.Y.0003.000000T0000Z-140114T1200Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...WALL...STURGIS...
UNION CENTER
1036 PM MST MON JAN 13 2014

...WIND ADVISORY IN EFFECT UNTIL 5 AM MST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM MST TUESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED.

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE NIGHT.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ014-027-030-032-041>044-046-047-049-074-141200-
/O.CON.KUNR.WI.Y.0003.000000T0000Z-140114T1200Z/
ZIEBACH-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-HAAKON-FALL RIVER-
SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...DUPREE...EDGEMONT...HOT SPRINGS...
FOLSOM...PHILIP...ARDMORE...OELRICHS...PINE RIDGE...KYLE...
KADOKA...MARTIN...WHITE RIVER...MISSION...WINNER...HERMOSA
1036 PM MST MON JAN 13 2014 /1136 PM CST MON JAN 13 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /6 AM CST/
TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /6 AM CST/
TUESDAY.

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE NIGHT.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

JC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Jan 13, 3:43 AM MST, 0 minutes earlier.

Area forecast discussion, Jan 13, 3:43 AM MST, 0 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
343 AM MST MON JAN 13 2014

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 251 AM MST MON JAN 13 2014

CURRENT SURFACE MAP SHOWS TROF ACROSS MONTANA INTO EASTERN
WYOMING. FAST MOVING CLIPPER DIVES THROUGH THE EASTERN
DAKOTAS/MINNESOTA LATE TODAY/TONIGHT. TIGHT PRESSURE GRADIENT SETS
UP ACROSS THE AREA TODAY AS SURFACE LOW TRACKS ACROSS NORTH
DAKOTA. FORECAST SOUNDINGS SHOW 50KT WINDS WITHIN 1000-2000FT AGL
THIS AFTERNOON THROUGH TONIGHT. BIGGEST QUESTION IS HOW EFFICIENT
MIXING WILL BE...ESPECIALLY THIS AFTERNOON. GENERALLY NEUTRAL TO
WEAK WARM ADVECTION FROM BL-850MB THROUGH THIS AFTERNOON FOLLOWED
BY COLD ADVECTION TONIGHT. BEST PRESSURE RISES...5-7MB/3HR...OCCUR
FROM 06Z-09Z TONIGHT. BEST DOWNWARD MOMENTUM THIS AFTERNOON/EVENING
WITH LIKELY OCCUR WITH ANY PRECIPITATION. WILL GO WITH HIGH WIND
WARNING FOR AREAS FROM K2WX-KRAP AND WIND ADVISORY FOR THE
REMAINDER OF THE WESTERN SOUTH DAKOTA PLAINS. FOR NORTHEAST
WYOMING...LOOKS LIKE STRONGEST WINDS WILL OCCUR THIS
EVENING/OVERNIGHT WITH HIGHER POPS/ACCUMULATING SNOW. THUS...WILL
ISSUE WINTER WEATHER ADVISORY FOR THAT AREA. WILL ALSO GO WITH
ADVISORY FOR CUSTER COUNTY/SOUTHERN BLACK HILLS ZONE...HIGHEST
SNOW ACCUMULATION WEST OF CUSTER.

STRONG UPSLOPE SIGNATURE FOR THE BLACK HILLS TODAY INTO TUESDAY...FROUDE
GREATER THAN 2.0 AND 0-2KM RH GREATER THAN 95 PERCENT. 00Z/06Z NAM
GIVING 12-15 INCHES. LATEST RUNS OF LOCAL WRF ALSO SHOWING 12-18
INCHES IN THE O'NEIL PASS TO DEERFIELD AREA. WILL ISSUE WINTER STORM
WARNING FOR BEAR LODGE MOUNTAINS/NORTHERN BLACK HILLS. WIDE RANGE
OF SNOWFALL EXPECTED FOR THE PENNINGTON COUNTY/CENTRAL BLACK HILLS
ZONE WITH HIGHEST SNOWFALL AMOUNTS ACROSS THE WESTERN PORTIONS OF
THAT FORECAST ZONE.

WINDS WILL DECREASE LATE TONIGHT. UPSLOPE SNOW WILL TAPER OFF
ACROSS THE BLACK HILLS TUESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 251 AM MST MON JAN 13 2014

QUIET WEATHER WITH MILD TEMPS EXPECTED ON WEDNESDAY AS
FAST MOVING RIDGE PASSES OVER. CLIPPER SYSTEM SLIDES IN WEDNESDAY
NIGHT INTO THURSDAY. NOT MUCH MOISTURE WITH THIS SYSTEM...BUT WITH
STRONG UPSLOPE ENHANCEMENT OVER THE NRN BLKHLS MAY BE ABLE TO
SQUEEZE SOMETHING OUT SO WILL GO WITH SOME POPS. GREATEST CONCERN
WILL BE STRONG NWRLY WINDS AS MODELS HAVE BEEN RATHER CONSISTENT
WITH SHOWING THIS. UPPER RIDGE OVER THE WEST COAST WILL START TO
SLOWLY PUSH TOWARDS THE EAST FOR FRIDAY INTO THE WEEKEND...BRINGING
DRY CONDITIONS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 251 AM MST MON JAN 13 2014

GUSTY WRLY WINDS WILL SHIFT NWRLY AND INCREASE LATER
TODAY...WITH THE STRONGEST WINDS OVER THE SD PLAINS. THE GUSTY WINDS
WILL CONTINUE INTO TONIGHT. SNOW WILL DEVELOP OVER THE BLKHLS TODAY
SPREADING INTO NERN WY TONIGHT...BRINGING AREAS OF IFR VIS. SOME
SNOW MAY ALSO DEVELOP OVER PTNS OF THE SD PLAINS LATER
TONIGHT...BRINGING LCL IFR VIS IN -SN AND BLSN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST TUESDAY
     FOR SDZ024-028.

     WIND ADVISORY FROM 2 PM MST /3 PM CST/ THIS AFTERNOON TO 5 AM
     MST /6 AM CST/ TUESDAY FOR SDZ014-027-030-032-041>044-046-
     047-049-074.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM MST TUESDAY
     FOR SDZ001-002-012-013-025-026-031-072-073.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
     TUESDAY FOR SDZ029.

WY...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST TUESDAY
     FOR WYZ057.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
     TUESDAY FOR WYZ054>056-058-071.

&&

SHORT TERM...7
LONG TERM...77
AVIATION...77
Hazardous weather outlook, Jan 12, 2:52 PM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MST SUN JAN 12 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
252 PM MST (352 PM CST) SUN JAN 12 2014

...EVEN STRONGER WINDS EXPECTED MONDAY AND MONDAY NIGHT ACROSS MOST
OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...
...WINTER STORM WATCH MONDAY AFTERNOON THROUGH TUESDAY FOR THE
NORTHERN BLACK HILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ACROSS
NORTHWEST SOUTH DAKOTA WILL GRADUALLY DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EVEN STRONGER WINDS ARE EXPECTED MONDAY AND MONDAY NIGHT ACROSS MOST
OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH GUSTS OF 60 MPH
POSSIBLE.

A LONG PERIOD OF UPSLOPE SNOW IS LIKELY MONDAY THROUGH TUESDAY. SNOW
ACCUMULATION OF 6 INCHES OF MORE ARE POSSIBLE...WITH ACCUMULATIONS
AROUND A FOOT OR MORE POSSIBLE AT HIGHER ELEVATIONS FROM CHEYENNE
CROSSING TO DEERFIELD TO FOUR CORNERS.

STRONG NORTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS OVER 50 MPH...
ARE POSSIBLE AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:43 AM MSTWind AdvisoryUNRBennett, Butte, Custer, Fall River, Haakon, Harding and 10 more35 hr
Jan 13, 3:43 AM MSTWinter Storm WarningUNRCuster, Lawrence, Meade, Pennington35 hr
Jan 13, 3:43 AM MSTWinter Weather AdvisoryUNRCuster30 hr

Nearby

High Wind Warnings in South Dakota, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.